Thyroid UK
84,274 members99,293 posts

Mirtazapine

Does anyone else take this medication?

If so how do you get long with it.

After a period of suffering with all manner of odd symptoms, my GP has today advised taking 'something' to help with anxiety. I have usually had Diazepam 2mg to take as and when I feel really anxious and a prescription for 20 tablets usually lasts me around 3 to 4 months. But more symptoms have crept in recently which I think probably are anxiety related and I was in floods of tears in the surgery this morning.

I think some of it is still a backlash from a cardiac 'event' I experienced in October last year. GP also advised to try counselling and gave me the number of a 'Wellbeing' service. I contacted this service last year after the cardiac event and went through (of all things) a telephone consultation, which they assured me was just to assess my condition and needs. Then they said I would be on a waiting list for face-to-face counselling.

I eventually got a call in March this year and told them, thanks but I went for private counselling last year, so didn't really need the service.

But I think things are not properly resolved and I do need some help, so I registered for the service again this morning. But it will be months before I see someone. I may explore private counselling again but hard to know who to choose.

Meanwhile, I'm not comfortable about taking Mirtazapine as I've read about pretty awful side effects. But perhaps others may have had better experience? I have reacted to similar tablets years ago quite badly, so wary of trying these in case I actually feel worse! He's given me them primarily for the anxiety.

Grateful for any comments.

16 Replies
oldestnewest

We're all different, but I had a horrendous time on Mirtazapine. It was when I was first ill with undiagnosed thyroid illness (I know now I was actually hyper at that time) Awful side effects - delusions, made me behave bizarrely, severe suicide ideation. Ended up in the psychiatric hospital for 7 weeks.

DON'T take it!

Reply

Hi Trixie, thanks for your reply. I have read similar comments online. But I have to do something now as I feel I've kind of 'sunk' and the anxiety is manifesting in different ways to previously. Waking in the night around 3am really hot almost like a flush (but I'm post menopausal) all sorts of other symptoms.

Not sure what to do really. Can't really go back to the doctor and say I've read that people say not to take it. I did ask him not to give me anything beginning with 'flu' (like fluoexetine) I've had adverse reactions to those some years ago.

Reply

My hubby takes it and venlafaxine and apart from feeling very tired at first he gets on well with it. Be aware though he has terrible munchies xx

Reply

Does he take it for anxiety Emyloulou? I did read that mirtazapine could increase appetite. I've just lost 2stone 9pounds over the last 8 months or so, so I don't want to be putting any back on.

Reply

He takes them for severe depression following taking a couple of overdoses. They have helped him tremendously and while I do think they are very quick to give antidepressants sometimes for some people they are literally life saving.

Well done for losing the weight and I won’t lie he has to fight his munchies but it’s not the medication as such that makes you put weight on x

Reply

Thank you, thats kind to say about the weight. It started from something else completely. I had raised blood sugar level in 2016 but GP said not to worry about it as it was just at top of the range, but in 2017 it went over top of range. They were still saying other people walking around with blood sugar level much higher with no issues and wouldn't give meds at this stage. Goodness, I didn't want meds, I wanted to do something about it myself.

So I went googling and found the blood sugar diet book by Michael Mosley and bought it with scepticism. I have never done the actual diet in the book as it's 800 calories per day for 8 weeks which I just don't want to do, but I took on all the principles in the book and changed time of eating and a few other things, reduced starchy carbs (not cut out) and all to reduce blood sugar. But suddenly some weight came off, which hasn't happened in years no matter what I'd tried. So I continued with same principles and little bits have come off most weeks.

I did even wonder if my current issues might have been blood sugar going up again, but when I read a list of anxiety symptoms which are possible, think I've got most of them, some I've never had before.

Maybe I should give it a try, I'm just a bit scared of ending up feeling worse than I do already.

Reply

Im not a doctor however I would say if you’ve tried everything else and you think anxiety fits rather than a thyroid or any other medical condition then consider giving it a go. Lots of people do well on antidepressants and there’s only 1 way to find out if they’ll help you x

Reply

I can also say that I had an awful time not so much on mirtazapine, but coming off it. The withdrawal effects were not nice and I tapered over a year to come off ever so slowly. We are all different though and I know some people who have been fine on it and coming off it. It does however deplete your vitamin levels. I read an article about mineral depletion whilst on them so keep an eye on your vits. Good luck with what you decide you can always try them and see but I personally would not take them again.

Reply

That's something else I read about Dee, coming off it. When my son was born 24 years ago I had post natal depression, took ages to diagnose and was on anti depressants for a few years, eventually started to tail them off myself but extremely slowly until I was taking something like half a tablet about 3 or 4 times per week. GP sent me for a review with a Psychiatrist who said I'd been taking a sub therapeutic dose and could really let it go, so I did and was OK. But it was a very slow tailing off over many months

Reply

I was put on antidepressants after being told I had Cfs. Turns out it’s low thyroid.. eye roll...

They do help people though- so don’t necessarily rule out for you.

Reply

Well of course I already have Hypothyroidism (Hashimotos I believe) and have Coeliac disease, though I don't consider Coeliac an illness, just a nuisance. I've had that most of my life and I'm 62. I'm taking NDT and have on previous occasions tried to increase the dose but have adverse symptoms when I do, which was the same when I was on Levo. But overall, generally I feel better on NDT than Levo, just this current issue which is not nice at all

Reply

Hi Georgina I took mirtazapine years ago. On 15 mg it makes you very sleepy and hungry, particularly at first, but you can resist eating. So it’s possible to stay slim. I didn’t think it did much for my anxiety until I came off them...and realised I felt better on. Unfortunately I couldn’t take them long term because of some of the side effects, but they’re worth a go if you feel overwhelmed.

Reply

Thank you. I think sleepy I could maybe cope with and hungry I may be able to control as I've been following different eating pattern over the last 10 months or so and lost 2.5 stone, so got used to the different pattern and reasonably good at controlling it.

It's side effects I was concerned about really.

Reply

Hi Georgina, I have a relative who has been really into the homeopathic end of things with her child. She gave me "Rescue Remedy Spray" for "natural stress relief" when my companion was passing. It is by Bach Flower Remedies Limited & made in England. Recently I started using their "Rescue Sleep," natural sleep aid spray. They have a whole line of products, not all cheap, but seem much less expensive overall than conventional medicines (in the states). As for myself I know I have a lot of bad habits I need to get serious about breaking I order to gain the health progress I want. I found these sprays help a measure.

Reply

Hi Clarissa

Thank you for that info. I remember Bach flower remedies from years ago. I'm sure some health stores still sell them so I might try the spray. I had the mirtazepine ready to start but didn't take it last night. Woke in the night at 4 again but somehow got control of myself quite well and got back to sleep eventually.

I have found a counsellor in the village where I live and made an appointment with her for Monday. So will see if she can help.

So sorry to hear of your companion passing x

1 like
Reply

So far, I've managed to control the anxiety a lot more since Friday even when I've woken during the night. So haven't taken the Mirtazapine so far. Saw a counsellor today and felt a rapport with her, seeing her again Thursday, so perhaps this will be a better answer

Reply

You may also like...